Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 7, NWS Blacksburg, VA

March 23, 2011Giles County, Tazewell County, Virginia; Mercer County, Monroe County, Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 23, 2011, 4:01 PM EDT for Giles County, Tazewell County, Virginia; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2011, 4:01 PM EDT (20:01 UTC)
Expired
Mar 23, 2011, 5:00 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Giles County, VA, Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 4:15 PM EDTHAIL 1.75Flat Top, WVGOLF BALL SIZED HAIL FALLING IN FLAT TOP AT 415 PM.
Mar 23, 4:23 PM EDTHAIL 1.75Hinton, WV
Mar 23, 4:37 PM EDTHAIL 0.88Lindside, WV
Mar 23, 4:45 PM EDTHAIL 120 E Hinton, WVQUARTER SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:45 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

915 
WUUS51 KRNK 232001
SVRRNK
VAC071-185-WVC055-063-089-232100-
/O.NEW.KRNK.SV.W.0007.110323T2001Z-110323T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT WED MAR 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
  WESTERN GILES COUNTY IN SOUTHWEST VIRGINIA
  MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
  SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 500 PM EDT.

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MATOAKA...AND MOVING EAST AT 50 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3771 8064 3767 8030 3715 8084 3730 8099
      3722 8128 3716 8130 3729 8141 3742 8132
      3743 8129 3746 8131 3752 8121 3758 8119
      3760 8109 3772 8098 3769 8088 3774 8093
      3778 8090 3782 8094 3784 8092 3787 8080
TIME...MOT...LOC 2001Z 262DEG 43KT 3741 8130

$$

WERT
2 follow-up statements
565 
WWUS51 KRNK 232023
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT WED MAR 23 2011

VAC071-185-WVC055-063-089-232100-
/O.CON.KRNK.SV.W.0007.000000T0000Z-110323T2100Z/
TAZEWELL VA-GILES VA-MONROE WV-MERCER WV-SUMMERS WV-
423 PM EDT WED MAR 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SUMMERS...MERCER...MONROE...WESTERN GILES AND NORTHEASTERN
TAZEWELL COUNTIES...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RED SULPHUR SPRING...OR NEAR PETERSTOWN...MOVING EAST AT
50 MPH.

ANOTHER STORM WAS LOCATED NEAR THE TOWN OF FLAT TOP...ALSO MOVING 
EAST AT 50 MPH. THIS STORM PRODUCED GOLF BALL SIZED HAIL IN THE TOWN 
OF FLAT TOP AT 415 PM EDT.

LOCATIONS IMPACTED INCLUDE...
  RED SULPHUR SPRING...
  LINDSIDE...
  RAINES CORNER...
  ZENITH...
  GAP MILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3771 8064 3767 8030 3715 8084 3730 8099
      3722 8128 3716 8130 3729 8141 3742 8132
      3743 8129 3746 8131 3752 8121 3758 8119
      3760 8109 3772 8098 3769 8088 3774 8093
      3778 8090 3782 8094 3784 8092 3787 8080
TIME...MOT...LOC 2021Z 262DEG 43KT 3747 8072

$$

WERT
002 
WWUS51 KRNK 232053
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
453 PM EDT WED MAR 23 2011

VAC071-185-WVC055-063-089-232103-
/O.EXP.KRNK.SV.W.0007.000000T0000Z-110323T2100Z/
TAZEWELL VA-GILES VA-MONROE WV-MERCER WV-SUMMERS WV-
453 PM EDT WED MAR 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SUMMERS...MERCER...MONROE...
WESTERN GILES AND NORTHEASTERN TAZEWELL COUNTIES EXPIRES AT 500 PM
EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE AS 
SCHEDULED AT 500 PM EDT.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3771 8064 3767 8030 3715 8084 3730 8099
      3722 8128 3716 8130 3729 8141 3742 8132
      3743 8129 3746 8131 3752 8121 3758 8119
      3760 8109 3772 8098 3769 8088 3774 8093
      3778 8090 3782 8094 3784 8092 3787 8080
TIME...MOT...LOC 2053Z 262DEG 43KT 3752 8024

$$

WERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:26 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 23, 2:26 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT WED MAR 23 2011

.SYNOPSIS...
STRONG SOUTHWEST TO WEST WINDS WILL BRING ONE MORE DAY OF
UNSEASONABLY WARM TEMPERATURES TODAY. A STRONG COLD FRONT WILL MOVE
THROUGH THE REGION LATE WEDNESDAY EVENING...TRIGGERING WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY AHEAD OF THE FRONT...MAINLY FROM
LATE AFTERNOON INTO THE EVENING. SOME OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. MUCH COOLER AIR WILL
MOVE IN BEHIND THE FRONT THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
BELIEVE THAT COOLER AIR BEHIND THE BACKDOOR FRONT ACROSS THE NORTH
CAROLINA PIEDMONT AND SOUTHSIDE VIRGINIA...AS WELL AS WIDESPREAD
CLOUD COVER...WILL KEEP A LID ON TEMPERATURES SOMEWHAT HEADING
INTO THIS AFTERNOON. THEREFORE HAVE LOWERED TEMPERATURES A FEW
DEGREES IN THE EAST THROUGH THIS AFTERNOON. ONLY OTHER SIGNIFICANT
CHANGE WAS TO SLIGHTLY LOWER RAIN CHANCES THROUGH THE REMAINDER
OF THE MORNING AS THE MORE SOLID LINES OF SHOWER AND THUNDERSTORM
ACTIVITY REMAIN WELL TO OUR WEST.

.PREVIOUS DISCUSSION ISSUED AT 740 AM...
A LOT GOING ON IN THE NEAR TERM. BACK DOOR FRONT HAS PUSHED AS
FAR SOUTH AND WEST AS DANVILLE AND ROANOKE IN THE VA PIEDMONT.
STILL NOT VERY EXTENSIVE LOW CLOUDS...BUT THIS WEDGE OF STABLE AIR
WILL HOLD MORNING WINDS AND TEMPS DOWN SOME- ESPECIALLY OUT TOWARD
LYNCHBURG. OTHERWISE...WE ARE LOOKING AT AN INCREASING PRESSURE
GRADIENT WITH A STRONG SPRING STORM SYSTEM AND ASSOCIATED COLD
FRONT APPROACHING THE REGION BY LATE IN THE DAY. GUSTY SOUTHWEST
TO WEST WINDS WILL BRING ONE MORE DAY OF UNSEASONABLY WARM
TEMPERATURES. DOES NOT LOOK LIKE THERE WILL BE MUCH CONVECTION UN
TILL AT LEAST MID AFTERNOON...POSSIBLY MORE TOWARD EVENING...WHEN
THE STRONGEST UPPER FORCING MOVES INTO THE SRN APPLNS. WITH MORE
SUN THAN EXPECTED EARLIER...AND A LATER START TO SHOWERS/TSTMS...I
HAVE RAISED MAX TEMPS ACROSS THE BOARD. IT DOES NOT LOOK LIKE ANY
RECORD HIGHS WILL BE THREATENED. RECORD HIGH MINIMUM TEMPERATURES
ARE STILL POSSIBLE TODAY FOR BLACKSBURG AND BLUEFIELD.

MAIN STORY LATE TODAY INTO THIS EVENING CONTINUES TO BE THE THREAT
OF SEVERE THUNDERSTORMS FOR THE AREA. A STRONG UPPER LEVEL
LOW/SHORT WAVE TROUGH WILL MOVE ACROSS THE SRN APPLNS LATE THIS
EVENING. THERE WILL BE STRONG DEEP LAYER SHEAR WITH THIS SYSTEM-
500 MB WINDS PROGGED TO BE UP TO 80 KNOTS. MOISTURE IS NOT
ABUNDANT WITH THIS SYSTEM...BUT STEEP LAPSE RATES SHOULD PROMOTE
MODERATE INSTABILITY...ENOUGH FOR AN ORGANIZED LINE OR LINES OF
STRONG TSTMS AHEAD OF THE COLD FRONT. WITH VERY COLD TEMPS
ALOFT...BOTH DAMAGING WINDS AND LARGE HAIL WILL BE THREATS FROM
THESE STORMS.

THE OTHER ISSUE TODAY IS THE FIRE DANGER ACROSS NW NC...ESPECIALLY
THE FOOTHILLS AND PIEDMONT. A RED FLAG WARNING HAS BEEN ISSUED. SEE
THE FIRE WEATHER SECTION OF THE DISCUSSION BELOW FOR DETAILS.

THE ONSET OF SHOWERS/TSTMS HAS BEEN DELAYED UNTIL MID AFTERNOON IN
THE MTNS...AND THE END OF STORMS WAS SLOWED DOWN AS WELL- WITH
UPSLOPE SHOWERS CONTINUING IN THE MTNS AFTER MIDNIGHT...WHILE THE
SHOWERS AND STORMS MAY BE LINGERING IN SOUTHSIDE VA AND THE NW NC
PIEDMONT UNTIL AROUND MIDNIGHT. STRONG COLD ADVECTION...PRESSURES
RISES...AND THE STRONGEST LOW LEVEL JET HOLDS OFF UNTIL THURSDAY
MORNING. WINDS WILL BECOME STRONG AFTER MIDNIGHT...BUT I DO NOT
THINK GUSTS WILL BE HIGH ENOUGH TO WARRANT A WIND ADVISORY. SHOWERS
IN SE WV MAY CHANGE OVER TO SNOW- ESPECIALLY IN WESTERN GREENBRIER
COUNTY. I HAVE PUT AN INCH OR LESS ACCUM THERE BY 800 THU.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
IN THE WAKE OF THE STRONG COLD FRONT...UPSLOPE RAIN SHOWERS MIXED
WITH WET SNOWFLAKES/GRAUPEL WILL BE LIKELY ACROSS THE HIGHEST
ELEVATIONS OF SE WEST VA. CAA IS STRONG ENOUGH AND
MOISTURE/INSTABILITY SUFFICIENT FOR CLDS TO REMAIN BLUE RIDGE AND
WEST THROUGH MUCH OF THE DAY. HIGHS AT BLF/JFZ WILL LIKELY BE
REACHED IN THE MORNING...AND A BIT OF CLEARING LATE AT LWB MAY
ALLOW THEM TO WARM A FEW DEGREES. A BREEZY DAY IS EXPECTED
REGIONWIDE WITH SOME 45 MPH GUSTS IN THE FAVORED
LOCATIONS...ESPECIALLY IF CLOUDS CAN BREAK A BIT LATE AFTERNOON.
WITH WINDS REMAINING UP THURS NIGHT...MOS TEMPS MAY BE A LITTLE
TOO COLD ESPECIALLY CONSIDERING THE POSSIBILITY OF CLDS REMAINING
UNTIL THE INVERSION CRASHES INTO THE GROUND WELL AFTER MIDNIGHT.
AFTER A TRANQUIL FRIDAY...STILL MUCH VARIABILITY BETWEEN THE NEW
ECMWF AND THE 0Z GFS. THE LATTER WHICH PRESENTS A WET CHILLY
SATURDAY AND THE FORMER WHICH IS DRY AND SUPPRESSED. THE GFS LOOKS
MORE AMPLIFIED AND PERHAPS IS THE REASON WHY IT FEATURES MORE
PRECIP THAN THE ECMWF. WOULD TEND TO SIDE WITH THE ECMWF
CONSIDERING THE ZONAL FLOW REGIME...BUT WILL NOT CHG POPS DAY 4
UNTIL A BETTER CONSENSUS DEVELOPS.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
SUNDAY...THE SFC LOW WORKS EAST WITH SHOWERS LINGERING ESPECIALLY
THE WEST BY LATE AFTN BEFORE DRYING OUT SUNDAY EVENING.

FOR MONDAY-TUESDAY...STILL DIFFERENCES IN THE NEXT SYSTEM. THE 06Z
GFS IS QUICK IN THE RETURN MOISTURE NOW...COMPARED TO THE
ECWMF...WHICH WAS THE REVERSE YESTERDAY. WILL BRING SLIGHT CHANCE OF
RAIN INTO THE AREA BY MONDAY AFTN...BUT KEEP CHANCE POPS MON NIGHT
INTO TUESDAY. TRACK OF THE SFC LOW APPEARS TO BE SIMILAR TO THE
WEEKEND EVENT...AND TEMPS ALOFT COULD BE COLD ENOUGH FOR SNOW AGAIN.
SO WILL HAVE SNOW ACROSS THE NRN CWA TUESDAY MORNING...AND SOME
PARTS OF THE BLUE RIDGE.

THIS PATTERN WILL KEEP TEMPS BELOW NORMAL...ESPECIALLY DAYTIME HIGHS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEW TAF WILL CONTINUES FOR THE AIRPORT AT BLACKSBURG UNDER
WBCTAFBCB.

RADAR INDICATES THAT SHOWER AND THUNDERSTORM ACTIVITY IS
INCREASING ACROSS KY...OH AND IN THIS AFTERNOON...A TREND THAT
WILL CONTINUE THROUGH THE EVENING AS THESE THUNDERSTORMS MAKE
THEIR WAY EASTWARD INTO OUR AREA. HOWEVER...UNTIL THIS ACTIVITY
ARRIVES...WILL BE LOOKING AT VFR CONDITIONS AREAWIDE...WITH WEST
SOUTHWESTERLY WINDS GUSTING IN THE 25KT TO 30KT RANGE WEST OF THE
BLUE RIDGE.

THUNDERSTORM ACTIVITY IS EXPECTED TO ARRIVE IN SOUTHEAST WV AND OUR
EXTREME WESTERN VA AS EARLY AS 23/22Z. STORMS ON THE WESTERN
FRINGE OF THE FORECAST REGION...WHICH INCLUDES LWB AND BLF HAVE
THE GREATEST CHANCE OF BEING SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL AS THE PRIMARY THREATS. SECONDARY THREATS INCLUDE
PERIODS OF HEAVY RAIN WHICH WILL REDUCE VISIBILITIES TO LESS THAN
A MILE FOR BRIEF PERIODS OF TIME. THE SEVERE THREAT DECREASES TO
THE EAST...WHEN SHOWER AND SCATTERED THUNDERSTORM ACTIVITY WILL
AFFECT BCB AND ROA BEGINNING AROUND 24/00Z...ALTHOUGH STRONG WINDS
WILL STILL BE A THREAT. THUNDERSTORM ACTIVITY IS EXPECTED TO
BECOME INCREASINGLY SCATTERED EAST OF THE BLUE RIDGE...AND HAVE
THEREFORE ONLY PUT VCTS IN THE TAFS.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE WESTERN HALF OF THE
REGION SHORTLY AFTER 24/00Z...AND EXIT OUR REGION TO THE EAST BY
AROUND 24/04Z. A TIGHT PRESSURE GRADIENT BEHIND THE DEPARTING
SYSTEM WILL RESULT IN NORTHWEST WINDS GUSTING AS HIGH AS 35KT
THROUGH ABOUT 24/20Z BEFORE SPEEDS DIMINISH AS THE GRADIENT
RELAXES. WILL ALSO BE CONCERNED WITH MVFR CEILINGS BLF AS RESIDUAL
MOISTURE IS FORCED OVER THE NEARBY TERRAIN BY THE NORTHWESTERLY
FLOW. HIGH PRESSURE BUILDS IN BY FRIDAY WITH WIDESPREAD VFR
CONDITIONS EXPECTED BEFORE ANOTHER STORM SYSTEM WILL BRING MORE
SUB-VFR CONDITIONS IN PRECIP FOR MUCH OF THE WEEKEND.

&&

.FIRE WEATHER...
SOUTHWEST TO WEST WINDS ACROSS NW NC WILL INCREASE TO 15 TO 20 MPH
BY AFTERNOON...WITH GUSTS UP TO 30 MPH. WHILE RELATIVE HUMIDITIES
MAY ONLY DROP TO AROUND 30 PERCENT...NC FIRE MANAGEMENT PERSONNEL
HAVE ADVISED THAT FUEL MOISTURES ARE QUITE LOW...SO A RED FLAG
WARNING HAS BEEN ISSUED FOR ALL OF NW NC. A WEAK FRONT HAS MOVED
INTO THE SW VA FOOTHILLS AND PIEDMONT...WINDS WILL BE WEAKER AND
TEMPERATURES A LITTLE COOLER. CONDITIONS THERE WILL BE MONITORED
TODAY. A FIRE DANGER STATEMENT MAY BE NEEDED FOR THE SOUTHWEST VA
PIEDMONT...BUT RED FLAG CONDITIONS ARE NOT EXPECTED.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES
 TODAY 3/23
ROANOKE......65/1929
LYNCHBURG....66/1907
DANVILLE.....62/1952
BLACKSBURG...50/1991
BLUEFIELD....57/1991

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ001>006-
     018>020.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...JJ/NF
SHORT TERM...KM
LONG TERM...WP
AVIATION...JJ/NF
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Mar 23, 5:04 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 AM EDT WED MAR 23 2011

VAZ007-WVZ042>045-240915-
TAZEWELL-MERCER-SUMMERS-MONROE-GREENBRIER-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE
FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ009>020-022>024-032>035-240915-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF
THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY
ACROSS THE HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

VAZ043>047-058-059-240915-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
504 AM EDT WED MAR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. BOTH
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NCZ001>003-018-019-240915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-
504 AM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING. BOTH DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

BEHIND A COLD FRONT...AS AN AREA OF LOW PRESSURE INTENSIFIES OFF
THE NEW ENGLAND COAST...WINDS MAY GUST TO 50 MPH ON THURSDAY
ACROSS THE HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NCZ004>006-020-240915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
504 AM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
BOTH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE FROM THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Mar 23, 3:43 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT WED MAR 23 2011

VAZ007-009>014-018>020-WVZ042>045-232100-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...
BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
QUINWOOD...DUO...RAINELLE
343 PM EDT WED MAR 23 2011

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS EXPECTED THIS EVENING...

THUNDERSTORMS WILL MOVE EAST INTO MUCH OF EXTREME SOUTHWESTERN
VIRGINIA...WEST CENTRAL VIRGINIA...AND SOUTHEASTERN WEST VIRGINIA
THE REST OF THE AFTERNOON INTO THIS EVENING. THESE STORMS ARE
EXPECTED TO INTENSIFY AND BECOME MORE NUMEROUS WITH TIME...AND MAY
BECOME SEVERE...WITH WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH LARGE
HAIL.

PERSONS RESIDING IN THE AREA SHOULD STAY ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS AND BE PREPARED TO MOVE INDOORS AND AWAY FROM
WINDOWS IF WARNINGS ARE ISSUED LATER TODAY.

WERT

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:07 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell41 min
Mar 23, 4:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, City of Covington43 min
Mar 23, 4:42 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick, Pulaski, Wythe, City of Galax63 min
Mar 23, 4:48 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Rockbridge, City of Buena Vista, City of Lexington57 min
Mar 23, 5:14 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington26 min
Mar 23, 5:18 PM EDTSevere Thunderstorm WarningRNKGrayson57 min
Mar 23, 5:25 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville65 min
Mar 23, 5:36 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick54 min
Mar 23, 6:43 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath62 min
Mar 23, 7:34 PM EDTSpecial Weather StatementRNKAlleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 2 more56 min
Mar 23, 7:57 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe and 1 more63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.